Relationship between SSRI's & PCOS/Increased Insulin?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Any Relationship between SSRI's & PCOS/Increased Insulin?


dr. p, i have been diagnosed bipilar for 6 years now.. i am a 21 year old female who just reciently was diagnosed with pcos... i have been an every antidepressant/moodstabolizer/stimulent/antianxety/antipsychotic available...even done e.c.t.....(only thing that helped for longer than a month).my problem is that i cannot seem to get my hunger/eating under control... the meds and my eating have managed to add about 40 lbs to my small frame and no matter what i do i cant get it off/ let alone keep more from coming on. i am off all meds right now and was trying low carb diets for treatment of my pcos but i hate low carb, it makes my depression so much worse. my question is: i am so depressed still and am trying to avoid e.c.t. again because of the memory loss problem. there was a combination that was helping me out back in high school, klonapin/zoloft combo... the problem is, is that all the ssri's made me gain weight. i was wondering if any of the new ones like lexap!ro  still carry the same side effect? also is there any relationship between ssri's and pcos/ increaced insulen. i once read that while taking anything that increaces serotonin, your also increacing your baseline insulen(because insulen produces serotonin)i was wondering if there was any validity to this.... please, if you have any comments or suggestions, i would really appreciate it, im really struggling with what to do..

thanks -jodi


Dear Jodi -- 
First to address your "is there any relationship between ssri's and PCOS?" -- that is a really good question.  I've never heard it asked anywhere, nor have I really asked it myself.  I should have, based on the following, all of which is explained further in an essay on a cousin of
PCOS, called metabolic syndrome, and the relationship between metabolic syndrome and mood.  Consider:  

  • Depakote might (probably?  those interested can read a review on PCOS and Depakote) cause PCOS;
  • we should be asking if Zyprexa can cause PCOS because of the amount of weight gain it can cause and the way it seems to cause it (so quickly); 
  • there's now a sliver of evidence that PCOS and it's big cousin metabolic syndrome might actually cause mood symptoms that look like bipolar disorder or could make existing bipolar disorder worse; 
  • which raises the possibility that treating PCOS might actually treat some of the mood symptoms; and 
  • because that treatment response, if it does indeed exist, raises the question of trying to prevent the PCOS/metabolic syndrome in the first place, including when people go on these kinds of medicines. 

For all these reasons, yours is a really good question.  You'll see in those essays linked above that I too am very concerned about weight gain from these medications, even for patients where benefits are likely enough, and necessary enough, to take the risk of bringing on this kind of weight problem.  

Now let's turn to the question "is there any relationship between ssri's and pcos/ increased insulin?"   First off, as you knew before and other readers may have learned from the links above, you're right about the PCOS/insulin relationship.  Next, is there a relationship between serotonin and insulin?  Well, at some level there definitely is: consider the way that mood and eating are connected, for example.  But when serotonin goes up in synapses (here's a little picture essay on that if needed for others), does that have a direct effect on insulin?  That I've not heard of, and would be interested in any good science on this relationship.  So while I doubt that there is a direct relationship, there may well be some relationship.  After all, Zyprexa is the queen of this problem -- where clozapine is the King -- and both of these medications affect serotonin metabolism directly (although Depakote effects, if involved, would have to be indirect).  

Searching "serotonin insulin" on Pub Med,  there was an article that seems possibly to connect serotonin (5-HT) to at least the development of abdominal obesity, relating increased body weight to a specific serotonin-related gene.Bouchard -- but not much else specific to your question.  However, that is just a quick look at the scientific literature on this question.   I'd be very interested if you or anyone else would like to send me other good science on this topic.  

Dr. Phelps
 

Published January, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?